Feeling Sick After Waking in the Morningby Larry Weinrauch, M.D. Health Professional
"Disease exists, if either sleep or watchfulness be excessive" (Hippocrates, Aphorism LXXI, from a worthwhile article on sleep disturbance in The Lancet 2004; 364: 1959-1973). I had mentioned in a previous column that not feeling well in the morning was a sign that all things might not be well with your body, and have been asked to expand on this. Our bodies are wonderful machines that replenish the system during our down time: sleep. Sleep mode (a very poorly understood phenomenon that we share with other mammals), is associated with heart rate and blood pressure decrease, disconnection from dealing with external stimuli (our monitor shuts down), and our endocrine glands reduce production of hormones. Complex changes occur within our brains, and the thoughts and worries that we take to bed are replaced by new morning thoughts on arising. We wake up "refreshed".
Continuing the computer analogy, we have rebooted. When this rebooting isn't complete, something is wrong. A whole litany of problems can interfere with this process at several different levels. The reasons for this are for the most part biochemical. Some of the causes are well understood, some are not. A very brief list of these reasons follows:
Inadequate sleep (interrupted), sometimes associated with apnea, abnormal sleep hygiene or deprivation
Hormonal changes: perimenopausal and pregnancy related
Acute and chronic diseases (especially related to endocrine abnormalities, reflux esophagitis, liver disorders, chronic lung disease, HIV/AIDS, cancer, and degenerative brain diseases)
Movement disorders (restless leg syndrome, periodic movement disorder)
Radiation and chemotherapy
Varying work schedules (shift changes among shift workers)
"Poisonings" (this may seem like a harsh term but it is factually correct)
Abuse or misuse of legal or illegal psychoactive drugs (this includes a myriad of names too numerous to count).
Effects of pharmaceuticals not considered psychoactive (well known for this phenomenon are steroids, drugs used for pulmonary disease, antihistamines, and medications used to relieve symptoms of a cold or flu)
Accumulation or side effects of prescribed, over the counter or alternative medications (some medications stay in the fat cells for a prolonged period of time, especially in the elderly, and can cause side effects for a long time after they have been discontinued)
Caffeine and other xanthine derivatives (includes tea)
Idiopathic reactions to medications (diphenhydramine or Benadryl usually causes sleepiness, but on occasion can cause agitation and sleeplessness in some people)
Withdrawal from medications, cigarettes, alcohol, or medications
This list is by no means complete. If you are suffering from disturbance in your sleep pattern, it would be worthwhile to discuss this with your health care professional. Once the cause is found, simple adjustments often will help you enjoy life more.